I am a healthy 45-year-old woman. In recent months, I have been getting sudden nosebleeds once or twice a week – but only in my right nostril. They go away in a minute or two. They don’t happen when I blow my nose hard or I have a cold, but just anytime. I don’t take any blood-thinning drugs or aspirin. Why do they happen, and what can be done to treat and prevent them? I.T., JerusalemDr. Jean-Yves Sichel, head of the ear-nose-and-throat department at Jerusalem’s Shaare Zedek Medical Center, responds:The most common cause of nosebleed (epistaxis) is mostly idiopathic, meaning that it appears spontaneously and has no known cause. Bleeding from the nose may be related to dryness, changes in the weather or sometimes hormonal change. Epistaxis is a very common phenomenon and occurs from time to time in the general population. At the same time, to define it as idiopathic, the nose has to be examined to discover the source of the bleeding. In rare cases, nosebleeds can be one of the first signs of a lesion in the nasal cavities or the sinuses. Again, this is very rare, but it has to be ruled out, especially if – as in your case – the bleeding is from one nostril only.If the bleeding is idiopathic and not very frequent, it does not necessarily have to be treated. Pressure with your fingers on the top end and sides of the nose can stop it. If the bleeding is repetitive and bothersome, applying a moisturizing gel or cream can solve the problem. Pharmacist Howard Rice writes in his answer to a question in your previous Rx for Readers on the timing of taking calcium that timing in taking antibiotics for efficient absorption is of much greater importance. I take antibiotics on a long-term basis for chronic urinary tract infections and would appreciate some words on the topic. C.D., JerusalemVeteran pharmacist Howard Rice responds: Your question is very relevant. When taking the antibiotic, it is necessary to maintain a continuous dose in the blood and tissues that is above that required to prevent the bacteria from reproducing. This of course is most effective when receiving a blood infusion 24 hours a day. Since this is not always possible, we use oral medication and rely upon the body’s ability to refrain from elimination of the medication to below this required doses as long as we so require. The time to eliminate a drug is termed “half life.” That is the time the body takes to eliminate 50 percent of the medication. If this is 24 hours, one usually requires only one daily dose of antibiotics. If the half life is 12 hours, one tablet is needed every 12 hours. If it is eight hours, a dose three times daily is required. Thus you can see that the time intervals are important, perhaps not to the minute, but the more accurate the better the chance of maintaining a correct dose within our body. This is complicated by the fact that we all differ, and while with one person the body elimination time of a drug may be six hours, with another it may be eight or more. This will of course depend on age, the efficiency of one’s kidneys, available liver enzymes (cytochrome enzymes, which destroy most medications), other medications taken in addition to the drug in question, as well as hereditary factors. This, however, is another and far more complicated issue.It is also well advised to pay attention to the patient instruction insert, which will indicate if the medication (in this case antibiotic) should be taken before, with or after food. Sufficient water should be taken, and alcohol or other diuretics and laxatives should usually be avoided for at least an hour after taking the medication.I am a 77-year-old woman suffering from liver cancer.I am getting chemotherapy – intravenous carboplatin and Taxol onceevery three weeks. A non-physician complementary medicine practitionerrecommended taking some natural supplements – cell forte IP-6,inositol, biocurcum, astralagus and coriolus – to strengthen my immunesystem. Are any of them contraindicative to the chemo treatment thatI'm receiving? E.H.,RegbaDr. Menachem Oberbaum, director of the Center for IntegrativeComplementary Medicine at Jerusalem’s Shaare Zedek Medical Center,replies: Natural supplements to “strengthen the immune system” duringchemotherapy must be taken with extreme caution. Even if some of thesupplements have a protective effect and reduce the side effects ofchemotherapy, they may by the same token protect cancer cells andmitigate the efficacy of chemotherapy. Any cancer patient consideringthe use of natural supplements during chemotherapy must consult his/heroncologist before proceeding.Rx for Readers welcomes queries from readers about medicalproblems. Experts will answer those we find most interesting. Write Rxfor Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax yourquestion to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it email@example.com.